Mississippi, 2005

Hail in Mississippi, February 23, 2005

February 23, 2005 · NWS MEG · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 23, 5:06 AM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Feb 23, 5:06 AM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CST WED FEB 23 2005

.UPDATED DISCUSSION...
UPDATED TODAYS FORECAST BASED UPON RADAR TRENDS WITHIN THE LAST
HOUR. RADAR SHOWS A SOLID LINE OF RAIN AND LIGHTNING ACTIVITY ACROSS
ALL OF WESTERN ARKANSAS MOVING EASTWARD. THE LIGHTNING ACTIVITY
APPEARS TO BE DUE TO ELEVATED INSTABILITY. GIVEN PROXIMITY OF
LIGHTNING STRIKES TO THE AREA...GAVE A MENTION OF A RUMBLE OF
THUNDER POSSIBLE. ESTIMATE THE RAIN TO ARRIVE THIS MORNING. ALSO
RAISED POPS OVER ALL OF WEST TENNESSEE TO LIKELY BASED UPON THE
DEGREE OF COVERAGE OVER ARKANSAS.

.PREVIOUS DISCUSSION...
SURFACE FRONT IS ORIENTED NEAR THE GULF COAST THIS MORNING. A STRONG
UPPER LEVEL SHORTWAVE IS MOVING OUT OF THE SOUTHERN PLAINS. THIS
SHORTWAVE IS RESPONSIBLE FOR AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING INTO WESTERN ARKANSAS THIS MORNING. THE HIGH CLOUDS FROM
THESE STORMS HAS MOVED OVER THE REGION. WINDS ARE OUT OF THE
NORTHEAST IN RESPONSE TO HIGH PRESSURE OVER ILLINOIS.

UPPER SHORTWAVE WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. LIS AND CAPE SHOW THAT ATMOSPHERE IS VERY STABLE AND MID
LEVEL LAPSE RATES ARE NOT TOO SUPPORTIVE OF THUNDER. EXPECT
LIGHTNING ACTIVITY TO DECREASE OVER ARKANSAS THIS MORNING. EASTERLY
WINDS IN THE LOW LEVELS MAY INHIBIT THE ONSET OF RAINFALL FOR A
SHORT TIME AS DRY AIR IS PUMPED INTO THE SYSTEM. HOWEVER THE
STRENGTH OF THE SYSTEM SHOULD EVENTUALLY WIN OUT WITH MOST LOCATIONS
SEEING RAIN TODAY AND TONIGHT. THE RAIN SHOULD FIRST ARRIVE INTO
AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER BY LATE MORNING OR
AROUND NOON AND WORK ITS WAY EASTWARD THROUGHOUT THE DAY. HAVE
SLIGHTLY LOWER POPS EAST OF JACKSON DUE TO TIMING CONCERNS WITH
RESPECT TO THE DRY EASTERLY WINDS. TEMPERATURES TODAY WILL BE
IMPACTED BY THE NEUTRAL TEMP ADVECTION ASSOCIATED WITH THE EASTERLY
WINDS...CLOUD COVER AND ESPECIALLY WHEN THE RAINFALL ARRIVES.

TONIGHT...MOST LOCATIONS SHOULD STILL HAVE SOME RAIN AROUND DURING
THE EVENING BUT BY MIDNIGHT THE MAIN SHORTWAVE WILL HAVE MOVED EAST
OF THE AREA. SOUNDINGS SHOWING THAT SOME DRIZZLE MAY STILL LINGER
BEHIND THIS MAIN AREA OF RAIN. IN TERMS OF WINTRY POTENTIAL NORTH OF
JONESBORO TO JACKSON...THE SOUNDINGS DO NOT SUPPORT MOISTURE UP TO
THE -10 DEGREE MARK SO ICE CRYSTAL ACTIVATION IS UNLIKELY. THIS
RULES OUT SNOW. FINALLY...THE BOUNDARY LAYER TEMPS...ALTHOUGH
CLOSE...LOOK LIKE THEY ARE JUST ABOVE FREEZING. THIS RULES OUT
FREEZING RAIN OR FREEZING DRIZZLE. STILL...THE SITUATION WILL NEED
TO BE REEVALUATED ONCE THE 12Z DATA ARRIVES.

LOOKING AT 925MB MOISTURE FIELDS AND SOUNDINGS...WILL LIKELY HAVE
LOTS OF LOW STRATUS TO CONTEND WITH TOMORROW. CLOUDS WILL PROBABLY
STICK AROUND JUST ABOUT ALL DAY BEFORE BREAKING UP TOMORROW NIGHT AS
HIGH PRESSURE SETTLES OVER THE REGION.

HIGH PRESSURE WILL REMAIN LOCKED OVER THE REGION INTO THE WEEKEND.
DEPENDING UPON CLOUD COVER AND WIND SPEEDS...OVERNIGHT LOWS COULD BE
CHILLY WITH TEMPS IN THE 20S POSSIBLE. ANOTHER STORM SYSTEM WILL
ARRIVE ON MONDAY WITH WARM AIR ADVECTION VARIETY SHOWERS POSSIBLE
SUNDAY NIGHT BEFORE A STRONG COLD FRONT MOVES THROUGH ON MONDAY.
ATMOSPHERE STILL LOOKS RATHER STABLE WITH THE FRONT FOR MENTION OF
THUNDER. THE GFS IS ADVERTISING A GOOD DEAL OF COLD AIR BEHIND THIS
SYSTEM...WHICH MAY BE A BIT OVERDONE. STILL...HAVE LOWERED TEMPS
BELOW MEX GUIDANCE IN THE EXTENDED TO ABOUT 8 DEGREES BELOW
CLIMATOLOGY AS A FIRST GUESS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Feb 23, 4:35 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CST WED FEB 23 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
435 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VALLE

The radar

The Memphis radar (KNQA), 160 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tallahatchie

When
February 23, 10:14 AM CST to 10:25 AM CST
Where
Tallahatchie County, Sumner
Measured
1 in hail
Property damage
$200
Reported by
LAW ENFORCEMENT
Coordinates
33.967, -90.383

Hail, Panola

When
February 23, 11:20 AM CST to 11:25 AM CST
Where
Panola County, 10 mi SW of Batesville
Measured
1.25 in hail
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
34.217, -90.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441032, 5441033.